Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 34, NWS Wilmington, OH

July 15, 2011Bracken County, Mason County, Robertson County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 15, 2011, 7:32 PM EDT for Bracken County, Mason County, Robertson County, Kentucky. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 7:32 PM EDT (23:32 UTC)
Expired
Jul 15, 2011, 9:10 PM EDT
In force
98 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Mason County, KY, Robertson County, KY

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WGUS51 KILN 152332
FFWILN
KYC023-161-201-160230-
/O.NEW.KILN.FF.W.0034.110715T2332Z-110716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
732 PM EDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BRACKEN COUNTY IN NORTHERN KENTUCKY...
  SOUTHERN MASON COUNTY IN NORTHERN KENTUCKY...
  ROBERTSON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 1030 PM EDT.

* AT 722 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED    
  HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED UP TO TWO   
  INCHES OF RAINFALL OVER SOUTHERN MASON AND NORTHERN ROBERTSON       
  COUNTIES.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  TWO INCHES POSSIBLE THROUGH 1030 PM EDT. RUNOFF FROM THIS
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MAYSVILLE AND
WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE IF YOU ARE IN A LOW LYING AREA...
ALONG A CREEK...STREAM OR IN AN AREA EXPERIENCING FLOODING. MOVE TO
HIGHER GROUND IMMEDIATELY.

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. FIND AN
ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES.

DO NOT ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR FLOODED CREEKS AND
STREAMS. THEY CAN EASILY BE SWEPT AWAY OR PULLED UNDER BY FAST MOVING
WATER.

&&

LAT...LON 3846 8388 3848 8392 3847 8396 3849 8409
      3864 8406 3864 8373 3847 8381 3845 8385

$$
1 follow-up statement
314 
WGUS71 KILN 160110
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
910 PM EDT FRI JUL 15 2011

KYC023-161-201-160120-
/O.CAN.KILN.FF.W.0034.000000T0000Z-110716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASON KY-ROBERTSON KY-BRACKEN KY-
910 PM EDT FRI JUL 15 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN BRACKEN...
ROBERTSON AND SOUTHERN MASON COUNTIES HAS BEEN CANCELLED...

STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3846 8388 3848 8392 3847 8396 3849 8409
      3864 8406 3864 8373 3847 8381 3845 8385

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:42 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 15, 3:42 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
342 PM EDT FRI JUL 15 2011

.SYNOPSIS...
AN INCREASING WARM AND MOIST AIRMASS WILL GRADUALLY OVERSPREAD THE
REGION THROUGH THE WEEKEND. THIS WILL LEAD TO A CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS SATURDAY AND SUNDAY.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AN INVERTED LOW LEVEL TROF AXIS IS NOSING UP INTO THE REGION THIS
AFTERNOON. THIS HAS ALLOWED FOR SOME CU DEVELOPMENT ACROSS OUR
SOUTHEAST...BUT SO FAR ANY PCPN HAS REMAINED OFF TO OUR SOUTH.
HOWEVER...SURFACE BASED CAPES HAVE BEEN SLOWLY INCREASING WITHIN
THE TROF AXIS AND ARE NOW UP INTO THE 500-1000 J/KG RANGE ACROSS
PARTS OF OUR SOUTHEAST. AS A RESULT...WILL HANG ON TO A SLIGHT
CHANCE OF THUNDERSTORMS INTO THE EARLY EVENING HOURS. ANY ACTIVITY
WILL BE PRIMARILY DIURNALLY DRIVEN SO WILL TAPER BACK POPS
OVERNIGHT. WOULD ALSO EXPECT TO SEE CU DISSIPATE THIS EVENING
LEAVING MAINLY CLEAR SKIES OVERNIGHT ACROSS MUCH OF THE AREA. THIS
SHOULD LEAD TO ANOTHER NIGHT OF GOOD RADIATIONAL COOLING WITH
OVERNIGHT LOWS IN THE LOW TO MID 60S.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
THE INVERTED TROUGH WILL WASH OUT ACROSS THE AREA BY SATURDAY
WITH SURFACE RIDGING SETTING UP THROUGH THE REMAINDER OF THE
WEEKEND. THIS WILL ALLOW THE LOW LEVEL FLOW TO SLOWLY SWING AROUND
TO THE SOUTH AND SOUTHWEST. AS IT DOES...LOW LEVEL MOISTURE WILL
GRADUALLY SPREAD UP INTO THE AREA...LEADING TO INCREASING
INSTABILITIES SATURDAY AFTERNOON TO SUNDAY AFTERNOON. FORCING IS
WEAK...BUT IT DOES LOOK LIKE SOME WEAK ENERGY ALOFT MAY DROP DOWN
FROM THE NORTHWEST FROM TIME TO TIME. WILL THEREFORE CONTINUE WITH
LOW CHANCE POPS EACH DAY...PRIMARILY IN THE AFTERNOON AND EVENING.
LOW LEVEL THERMAL PROFILES GRADUALLY INCREASE THROUGH THE SHORT
TERM PERIOD AND THIS SHOULD ALLOW FOR A DEGREE OR TWO WARM UP EACH
OF THE NEXT TWO DAYS.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A LARGE...DEEP ANTICYCLONE WILL BE CENTERED ACROSS THE CENTRAL
PLAINS ON MONDAY AND TUESDAY. THE OHIO VALLEY WILL BE UNDER THE
INFLUENCE OF THE NORTHEASTERN PERIPHERY OF THE RIDGE. ON
MONDAY...TEMPERATURES WILL BE WELL ABOVE NORMAL...INTO THE LOW TO
MIDDLE 90S ACROSS THE MAJORITY OF THE FORECAST AREA. ABUNDANT
MOISTURE WILL ALSO BE IN PLACE ON MONDAY AND TUESDAY. AS AN
APPROACHING FRONTAL BOUNDARY REACHES THE AREA LATE MONDAY INTO
TUESDAY...ENOUGH LIFT WILL OCCUR TO PRODUCE CONVECTION ACROSS THE
FORECAST AREA. HAVE INTRODUCED CHANCE POPS MONDAY EVENING AND THE
FIRST HALF OF THE DAY ON TUESDAY. MODELS ARE COMING INTO AGREEMENT
ON A CONVECTIVE EVENT DURING THIS TIME PERIOD...ALTHOUGH TIMING IS
STILL IN QUESTION. IF CONVECTION IS STILL IN THE AREA THROUGH MIDDAY
TUESDAY...MAX TEMPERATURES WILL BE LESS THAN CURRENTLY FORECAST.

THE RIDGE CENTERED OVER THE PLAINS IN THE EARLY WEEK WILL SLOWLY
SLIDE EASTWARD WEDNESDAY AND THURSDAY. THIS SHOULD PREVENT ANY
CONVECTION OTHER THAN ISOLATED DIURNAL POP UP THUNDERSTORMS IN THE
AFTERNOON BOTH DAYS. WITH THE RIDGE CENTER IN CLOSER PROXIMITY TO
THE OHIO VALLEY...TEMPERATURES WILL CLIMB INTO THE MIDDLE 90S IN
MANY LOCATIONS.

FOR THE ENTIRE MONDAY THROUGH THURSDAY PERIOD...IT APPEARS THAT THE
COMBINATION OF HIGH TEMPERATURES IN THE 90S...AND DEWPOINTS IN THE
LOW TO MIDDLE 70S...WILL PRODUCE HEAT INDEX VALUES NEAR OR ABOVE 100
DEGREES EACH AFTERNOON.
&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MID/UPR LEVEL RIDGE TO BUILD OVER THE CENTRAL PLAINS TODAY. THIS
PLACES OHIO VALLEY IN NW FLOW. A SFC INVERTED TROF OVER ERN KY WAS
HELPING TO FOCUS SHOWER/THUNDERSTORM DEVELOPMENT TO OUR SE. THIS
INVERTED TROF TO WORK A LITTLE TO THE N AND W THRU THE REMAINDER
OF THE DAY TOWARD EXTREME SE OHIO BY 00Z AND THEN OVER THE TAF
SITES LATE TONIGHT AND SAT. EXPECT SOME DEBRIS CLOUDS AND FEW TO
SCTD CUMULUS DEVELOPMENT THRU THE AFTN. WITH LIGHT WINDS AND FEW
CLOUDS AND INCREASING LOW LEVEL MOISTURE...EXPECT FOG VSBY
RESTRICTIONS TO DEVELOP OVERNIGHT. HAVE LIMITED RESTRICTIONS TO
MVFR CAT EXCEPT FOR KLUK WHERE FAVORABLE SE LOW LEVEL FLOW SHUD
ALLOW VSBYS TO DROP INTO LIFR CAT. MARGINAL INSTBY DEVELOPS ON
SAT BUT CONVERGENCE FROM SFC TROF WEAKENS. LOOKS LIKE THUNDERSTORM
CHANCES WL HOLD OFF UNTIL SAT AFTN... AND THEREFORE HAVE LIMITED
ANY MENTION OF PRECIP TO VCSH AND CB IN THE 30 HR KCVG TAF SITE
AFTER 18Z.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...LATTO
AVIATION...AR
Hazardous weather outlook, Jul 15, 5:13 AM EDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT FRI JUL 15 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-160915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A WARMER AIRMASS WILL GRADUALLY BUILD BACK INTO THE REGION OVER
THE WEEKEND AND INTO NEXT WEEK. THIS WILL COMBINE WITH INCREASING
MOISTURE TO PRODUCE HEAT INDICES NEAR 100 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS MONDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:07 PM EDTAreal Flood AdvisoryILNMason, Robertson3 hr

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.